Wisconsin, 2011Winter Storm in Wisconsin, November 9, 2011
November 9, 2011 · NWS ARX · 2 events in 2 counties and zones
Low pressure pushed into the Great Lakes region and spread a band of heavy snow over parts of central Wisconsin in the morning hours of November 9th. 5 inches near Wilton (Monroe County) and 8 inches near Mauston (Juneau County).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure pushed into the Great Lakes region and spread a band of heavy snow over parts of central Wisconsin in the morning hours of November 9th. Volunteer snowfall observers estimated 6.5 inches near Wilton (Monroe County) and 8 inches near Mauston (Juneau County). There were many accidents across much of southwest into central Wisconsin, especially since the bulk of the snow fell during the morning commute time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Nov 9, 3:14 AM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Nov 9, 3:14 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
314 AM CST WED NOV 9 2011
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
314 AM CST WED NOV 9 2011
MAIN FORECAST CONCERNS THIS PACKAGE...PRECIP/SNOW CHANCES/AMOUNTS
AND WINTER WEATHER ADVISORY...MAINLY THIS MORNING...WEAK PASSING
NORTHWEST FLOW SHORTWAVES THU/FRI...TEMPERATURES THROUGH THE PERIOD.
DATA ANALYSIS AT 06Z HAD STRENGTHENING LOW PRESSURE LIFTING
NORTHEAST ACROSS EAST-CENTRAL MO. STRONGEST PRESSURE FALLS AHEAD
OF THE LOW WERE LOCATED OVER WESTERN IL TO SOUTHWEST WI. WV IMAGERY
SHOWED THE VIGOROUS MID LEVEL SHORTWAVE NEAR KANSAS CITY...BEGINNING
TO LIFT MORE QUICKLY NORTHEAST. AREA RADARS SHOWED A BROAD
DEFORMATION BAND OF MAINLY RAIN LIFTING NORTH ACROSS EASTERN IOWA TO
THE SOUTHEAST HALF OF WI. AS OF 07Z SNOW IN THIS BAND OF PRECIP
CONFINED TO SOUTHWEST IA SOUTHWEST OF KDSM...AS 925-700MB WARM
ADVECTION CONTINUED OVER EASTERN IA INTO SOUTHERN WI AND MID LEVEL
DYNAMIC COOLING YET TO ARRIVE. TEMPS ACROSS THE AREA THIS MORNING
REMAINED MOSTLY IN THE MID 30S TO LOWER 40S.
09.00Z MODELS ALL LOOK TO HAVE INITIALIZED WELL WITH GENERALLY MINOR
DIFFERENCES AMONG THE SOLUTIONS FOR TODAY THRU FRI NIGHT. BIGGEST
DIFFERENCES LOOK TO BE WITH THE MESO-SCALE DETAILS/PRECIP THIS
MORNING...WHICH ALSO LOOKS TO HAVE THE BIGGEST IMPACT ON THE SHORT-
TERM SENSIBLE WEATHER. DPROG/DT OF 500MB HGTS AT 09.00Z SHOWED MODEL
RUNS OF 07.00Z AND 08.00Z VERIFIED RATHER WELL ACROSS NOAM/EASTERN
PAC. THE LATEST MODEL SET CONVERGED ON A COMPROMISE OF THE EARLIER
RUNS WITH THE CENTRAL/SOUTHERN PLAINS TROUGH. BETTER RUN-TO-RUN
CONSISTENCY TO ECMWF. MODELS OFFER A TIGHTER CONSENSUS SOLUTION
TODAY TONIGHT AS THE KS/MO SHORTWAVE LIFTS NORTHEAST AND SHORTWAVE
ENERGY OVER ALB/SASKAT DROPS SOUTHEAST INTO THE REGION. MODELS
REMAIN CONSISTENT AS THIS TROUGH EXITS EAST OF THE AREA THU/THU
NIGHT BUT TREND A BIT STRONGER/FASTER WITH ANOTHER NORTHWEST FLOW
SHORTWAVE TO DROP SOUTHEAST INTO NORTHERN MN THU NIGHT. BETWEEN
MODEL CONSISTENCY REMAINS GOOD FRI/FRI NIGHT WITH RISING HGTS AND
SHORTWAVE RIDGE BUILDING OVER THE NORTH-CENTRAL CONUS. NO MODEL
SHOWING CLEARLY BETTER RUN-TO-RUN CONSISTENCY TODAY THRU FRI NIGHT
WITH THE TREND TOWARD A COMPROMISE OF EARLIER RUNS THRU MUCH OF THE
PERIOD. CHECK OF OBS VS. MODEL DATA AT 06Z SHOWED MODELS QUITE
REASONABLE WITH THE LOW IN EAST-CENTRAL MO. PER WV IMAGERY ALL
LOOKED ON TRACK WITH THE POTENT SHORTWAVE NEAR KANSAS CITY. ALL
MODELS ABOUT 50 MILES TOO FAR WEST/NORTH WITH THE 00-06Z PRECIP
ACROSS IA/WI/SOUTHEAST MN. WITH ALL MODELS PERFORMING SIMILARLY
EARLY THIS MORNING...NO ONE FAVORITE SOLUTION AND ONCE AGAIN LEANED
TOWARD A MODEL/ENSEMBLE CONSENSUS. SHORT TERM FCST CONFIDENCE
GENERALLY GOOD...BUT FOR THE RAIN/SNOW CHANGE OVER AND POTENTIAL
SNOWFALL AMOUNTS.
IN THE SHORT TERM...WITH THE BOUNDARY LAYER TEMPS IN THE THE MID 30S
TO LOW 40S EARLY THIS MORNING...PRECIP TYPE REMAINS THE MAJOR
CONCERN AS THE DEEP DYNAMIC LIFT/COOLING WITH THE SHORTWAVE TROUGH
LIFTS ACROSS THE AREA THIS MORNING. THIS COOLING APPEARS TO BE
SPREADING INTO THE SOUTHWEST END OF THE FCST AS OF 08Z WITH PRECIP
BEGINNING TO CHANGE TO SNOW SOUTHWEST OF KCCY. VIGOROUS SHORTWAVE
AND 850-500MB LOW WILL TRACK INTO SOUTHERN WI THIS MORNING THEN
LIFT TO NORTHERN LK MI BY THIS EVENING. STRONGEST/DEEPEST OF THE
LIFT WILL MOVE ACROSS THE AREA THIS MORNING. WITH THE CIRCULATION
RATHER TIGHT...DEEPER SATURATION/DEFORMATION/FN CONVERGENCE BAND OF
PRECIP WILL PASS ACROSS THE SOUTHEAST 1/2 TO 2/3 OF THE FCST AREA...
EXITING RATHER QUICKLY THIS AFTERNOON. MODEL SOUNDINGS STILL
INDICATE THE DYNAMIC LIFT/COOLING WILL BE ENOUGH TO CHANGE THE RAIN
TO SNOW AS THE STRONGEST OF THE LIFT PASSES THIS MORNING. LIFT MAY
ALSO BE STRONG ENOUGH FOR A FEW RUMBLES OF THUNDER IN THE BAND THIS
MORNING. WITH THE WARM BOUNDARY LAYER TEMPS...SNOW ACCUMULATIONS
REMAIN HIGHLY DEPENDENT ON RATE AND ELEVATION. WITH THE POTENTIAL
AND UNCERTAINTY ON SNOW AMOUNTS...WILL CONTINUE THE WINTER WEATHER
ADVISORY OVER THE SOUTHEAST HALF OF THE FCST AREA TODAY. SNOW
AMOUNTS OF ANYWHERE FROM 1 TO LOCALLY UP TO 6 INCHES REMAIN POSSIBLE
DEPENDING ON HOW QUICKLY/COMPLETELY THE RAIN CHANGES TO SNOW...
SNOWFALL RATE AND ELEVATION. DUE TO THE FAST NORTHEAST PROGRESS OF
THE SYSTEM...SOME DECREASE OF CLOUDS EXPECTED OVER THE WEST END OF
THE FCST AREA FOR THE AFTERNOON. WITH SOME WARMING/ DEEPER MIXING
THERE...RAISED WINDS A BIT OVER THE WEST END OF THE FCST AREA FOR
THE AFTERNOON. ALB/SASKAT SHORTWAVE ENERGY DROPS INTO THE AREA
TONIGHT...WITH AN INCREASE OF SFC-700MB MOISTURE/CLOUDS FOR LATE
TONIGHT/THU. BULK OF FORCING/LIFT WITH THIS FEATURE PASSES NORTHEAST
OF THE FCST AREA BUT DID INCLUDE A SMALL -SHSN CHANCE OVER THE FAR
NORTH END OF THE FCST AREA LATE TONIGHT/THU WITH THE COLD SOUNDINGS
AND MDT/STEEP MID LEVEL LAPSE RATES. ANOTHER NORTHWEST FLOW
SHORTWAVE DROPS TOWARD/ACROSS LK SUPERIOR LATER THU NIGHT/FRI. BULK
OF MOISTURE WITH THIS FEATURE AT OR ABOVE 700MB. STRONGER OF
FORCING/LIFT PASSES NORTHEAST OF THE FCST AREA AND LOOKS TO GO INTO
TRYING TO SATURATE THE COLUMN. LEFT LATE THU NIGHT/FRI DRY BUT DID
INCREASE CLOUDS OVER THE NORTHEAST THIRD TO HALF OF THE FCST AREA.
925-700MB WARM ADVECTION CONTINUES FRI/FRI NIGHT WITH BULK OF THIS
GOING INTO THE WARMING/RIDGE BUILDING OVER THE NORTH-CENTRAL CONUS.
AFTER A COUPLE CHILLY DAYS TODAY/THU TEMPS BEGIN TO MODERATE TOWARD
NORMAL FRI/FRI NIGHT.
NUMERICAL TEMP GUIDANCE FOR TODAY THRU FRI NIGHT QUITE SIMILAR AND
LOOK TO BE IN THE BALLPARK. DID TREND TOWARD COLDER OF GUIDANCE
HIGHS OVER THE EAST HALF OF THE FCST AREA TODAY...WHERE CLOUDS/
PRECIP/SNOW TO CONTINUE THE LONGEST.
.LONG TERM...SATURDAY THROUGH TUESDAY
314 AM CST WED NOV 9 2011
09.00Z MEDIUM RANGE MODELS IN DECENT AGREEMENT SAT/SUN WITH THE
SHORTWAVE RIDGE AXIS TO MOVE EAST OF THE AREA SAT AND BROAD
TROUGHING TO DEVELOP INTO THE CENTRAL/NORTHERN PLAINS SUN.
IMPROVING MODEL CONSISTENCY FOR THIS TROUGH TO REMAIN OVER THE
CENTRAL/NORTHERN PLAINS MON/TUE...WITH MN/IA/WI EAST OF THE TROUGH
AXIS AND UNDER SOUTHWEST FLOW ALOFT. PLENTY OF LOWER LEVEL DETAIL
DIFFERENCES WITH TIMING OF SFC FRONTS/TROUGHS ACROSS THE AREA GIVEN
MODEL DIFFERENCES ON THE TIMING OF SHORTWAVE DETAILS IN THE
SOUTHWEST FLOW. AFTER A DRY/WARMER DAY SAT...SUN-TUE PERIOD TRENDING
UNSETTLED WITH DIFFICULT TO TIME PRECIP CHANCES. NOT HAVING MUCH
CONFIDENCE IN ANY ONE DETERMINISTIC MODEL/S DETAILS...THE MODEL/
ENSEMBLE CONSENSUS OF SMALL -RA CHANCES SUN-TUE REASONABLE FOR NOW.
WITH THE SHORTWAVE RIDGING ALOFT THEN BROAD SOUTHWEST FLOW ALOFT
OVER THE NORTH CENTRAL CONUS...CONFIDENCE GOOD FOR TEMPS TO BE ABOVE
NORMAL IN THE DAY 4-7 PERIOD.
&&
.AVIATION...THROUGH WEDNESDAY 18Z
1145 PM CST TUE NOV 8 2011
STRONG STORM TO MAINLY AFFECT THE KLSE TAF SITE. DIFFICULT
FORECAST WITH LOW-LEVEL TEMPERATURES BEING SO CLOSE TO RA/SN. HAVE
CONTINUED A RASN MIX AT KLSE TOWARD SUNRISE WITH NIGHTTIME
COOLNESS PEAKING AND PRECIPITATION INTENSITY BEING GREATEST TO
YIELD MORE SN IN OUTCOME. HOWEVER...CONFIDENCE IS ONLY MODERATE.
WILL LIKELY HAVE SNOW ON RIDGES AROUND THE AIRPORT BUT MAINLY RA AT
THE AIRFIELD ELEVATION. NO ACCUMULATION OF SNOW IS EXPECTED SHOULD
IT OCCUR.
THE KRST TAF CONTINUES THE TREND OF IMPROVING WEATHER WITH NO SNOW
EXPECTED THERE. HOWEVER...THE RASN/SN WILL BE VERY CLOSE TO THE
SOUTHEAST OF THE AIRFIELD...SO THERE IS SOME LOW PROBABILITY THAT
PRECIPITATION COULD STILL OCCUR NEAR SUNRISE AT KRST.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
314 AM CST WED NOV 9 2011
WI...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR WIZ041-
053>055-061.
WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
WIZ029-034-042>044.
MN...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR MNZ096.
IA...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR IAZ010-011-
019-029-030.
&&
SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....BAUMGARDTHazardous weather outlook, Nov 9, 5:00 AM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CST WED NOV 9 2011
IAZ008-009-018-MNZ079-086>088-094-095-WIZ017-032-033-101200-
BUFFALO-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-TAYLOR-
TREMPEALEAU-WABASHA-WINONA-
500 AM CST WED NOV 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.
.DAY ONE...TODAY AND TONIGHT
UP TO AN INCH OF SNOWFALL ACCUMULATION IS POSSIBLE THROUGH LATE
THIS MORNING...MAINLY ON GRASSY SURFACES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ010-011-019-029-030-MNZ096-WIZ029-034-041>044-053>055-061-101200-
ADAMS-ALLAMAKEE-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-
HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK-
500 AM CST WED NOV 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN INTO NORTH-CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORIES REMAIN IN EFFECT INTO THIS AFTERNOON. RAIN
AND SNOW WILL BECOME ALL SNOW EARLY THIS MORNING...WITH SOME
HEAVIER SNOW-BANDS POSSIBLE. TOTAL SNOWFALL ACCUMULATIONS WILL BE 2
TO 5 INCHES WITH LOCAL 6 INCH AMOUNTS POSSIBLE BY THE TIME THE
PRECIPITATION ENDS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY SNOW REPORTS
FROM TODAY WOULD BE GREATLY APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RABERDING
Winter Storm, Monroe
- When
- November 9, 5:38 AM CST to 1:45 PM CST
- Where
- Monroe forecast zone
- Reported by
- Public
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
A volunteer observer estimated 6.5 inches of snow four miles east of Wilton.
Winter Storm, Juneau
- When
- November 9, 6:40 AM CST to 2:30 PM CST
- Where
- Juneau forecast zone
- Reported by
- Public
- Coordinates
- 43.924, -90.114 (the zone’s center; the record gives no point)
A volunteer observer estimated 8 inches of snow one mile south of Mauston.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Michigan, November 9 to 10, 20112 deaths · 1 injured · $54,000 · 12 events
- Rip Current in Florida, November 9, 20111 death · 1 injured · 1 event
- Winter Weather in Iowa, November 9, 20111 death · 2 events
- Winter Weather in Iowa, November 9, 20111 death · $5,000 · 1 event
- Heavy Snow in Iowa, November 9, 2011$1.2 million · 6 events
- Heavy Snow in Wisconsin, November 9, 201112 events
- Winter Weather in Wisconsin, November 9, 20118 events
- High Surf in Hawaii, November 9 to 12, 20118 events
- Winter Weather in Missouri, November 9, 20116 events
- Dense Fog in Maryland, November 9, 20113 events
- Dense Fog in Virginia, November 9, 20111 event
- Wildfire in Georgia, November 9, 2011$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353287, 353288.